Premedication with acetaminophen or diphenhydramine for transfusion with leucoreduced blood products in children

Department of Hematology-Oncology, St Jude Children's Research Hospital, Memphis, TN, USA.
British Journal of Haematology (Impact Factor: 4.71). 10/2005; 130(5):781-7. DOI: 10.1111/j.1365-2141.2005.05670.x
Source: PubMed


Febrile non-haemolytic or allergic reactions occur in 0.1-30% of transfusions; physicians often premedicate patients with acetaminophen or diphenhydramine to prevent these reactions. The effectiveness of this practice has not been demonstrated. In this retrospective review of all transfusions at our institution during 2002, 385 patients received 7900 evaluable leucoreduced, irradiated blood products (4280 single-donor apheresis platelets and 3620 packed red blood cells). Febrile reactions occurred in 0.95% of 4108 transfusions with, and 0.53% of 3792 transfusions without, acetaminophen premedication. Allergic reactions occurred in 0.90% of 4315 transfusions with, and 0.56% of 3585 transfusions without, diphenhydramine premedication. In a multivariate analysis that adjusted for age, patient category, transfusion location, product, transfusion history, and reaction history, premedication with acetaminophen was associated with a statistically non-significant increase in the odds of a febrile reaction (odds ratio 1.74; 95% confidence interval 0.71-4.23; P = 0.22), and diphenhydramine with a non-significant increase in allergic reactions (odds ratio 1.74; 95% confidence interval 0.99-3.06; P = 0.054). Reactions occurred in only 1.3% of the 518 transfusions to patients with a history of two or more prior reactions. Febrile and allergic transfusion reactions were rare in paediatric patients transfused with leucoreduced, irradiated blood products, whether premedication was used or not.

Download full-text


Available from: Scott C Howard, Nov 12, 2014
67 Reads
  • Source
    • "There are several studies of prevention/prophylaxis, including one large RCT (Patterson et al, 2000; Wang et al, 2002; Sanders et al, 2005; Kennedy et al, 2008). None showed that premedication with an antihistamine (diphenhydramine ), as widely used in the United States, was effective whether or not patients had experienced a previous reaction. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Although acute non-haemolytic febrile or allergic reactions (ATRs) are a common complication of transfusion and often result in little or no morbidity, prompt recognition and management are essential. The serious hazards of transfusion haemovigilance organisation (SHOT) receives 30–40 reports of anaphylactic reactions each year. Other serious complications of transfusion, such as acute haemolysis, bacterial contamination, transfusion-related acute lung injury (TRALI) or transfusion-associated circulatory overload (TACO) may present with similar clinical features to ATR. This guideline describes the approach to a patient developing adverse symptoms and signs related to transfusion, including initial recognition, establishing a likely cause, treatment, investigations, planning future transfusion and reporting within the hospital and to haemovigilance organisations. Key recommendations are that adrenaline should be used as first line treatment of anaphylaxis, and that transfusions should only be carried out where patients can be directly observed and where staff are trained in manging complications of transfusion, particularly anaphylaxis. Management of ATRs is not dependent on classification but should be guided by symptoms and signs. Patients who have experienced an anaphylactic reaction should be discussed with an allergist or immunologist, in keeping with UK resuscitation council guidelines.
    British Journal of Haematology 08/2012; 159(2):143-53. DOI:10.1111/bjh.12017 · 4.71 Impact Factor
  • Geriatrics 03/1974; 29(2):85-93. · 1.35 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Acute transfusion reactions (ATRs) are probably underdiagnosed in critically ill children because associated symptoms can frequently be attributed to the patient's underlying disease. This study was undertaken to determine the incidence, type, imputability, and severity of ATRs observed in a tertiary care pediatric intensive care unit (PICU). All transfusions of labile blood product administered to consecutive patients admitted to our PICU, between February 2002 and February 2004, were prospectively recorded. For each transfusion, the bedside nurse recorded the patient's status before, during, and up to 4 hours after the transfusion, as well as the presence of any new sign or symptom suggesting an ATR. Three independent experts retrospectively reviewed all transfusion event reports and hospital charts. The presence, type, imputability, and severity of ATRs were adjudicated by consensus of two of three experts (Delphi method), with predefined criteria. A total of 2509 transfusions were administered to 305 patients during the study. Forty transfusion events (1.6%) were confirmed to be ATRs by expert consensus: 24 febrile nonhemolytic, 6 minor allergic, 4 isolated hypotension, 3 bacterial contamination, 1 major allergic (anaphylactic shock), 1 TRALI, and 1 hemolytic reaction. Imputability of ATRs was probable or possible in 35 cases (88%). ATRs led to an immediate vital threat in 15 percent of cases. Improved surveillance of transfusions given to PICU patients and better knowledge of these reactions by health care professionals should improve the safety of transfusions in the PICU.
    Transfusion 12/2006; 46(11):1899-908. DOI:10.1111/j.1537-2995.2006.00995.x · 3.23 Impact Factor
Show more